I just started taking 25 MCG of levothyroxine, I'm a 62 year old tired female.Really do not want to gain any weight , should I ask my Dr for some other drug?
9 Jan 2012
Rather strangle that Levothyroxine has reported as one its side effects an increased appetite, along with weight loss, weight gain was not reprted.
However, if you do think it could be one of its rare side effects, do please ask your doc to change your med.
Please do take care, best wishes!
19 Feb 2012
Hello. I noticed that when I was changed to a generic form I had more problems than on the name brand.
We switched back to the name brand and problems disappeared.
What I learned is generics only have to be close to the amount. When dealing with such tiny amounts - mcg is a very tiny unit- that this can make a difference.
I am 62 and weight comes with age. Weight loss not so much. I am very careful what I eat. My weight is higher than before I became ill, but it is not so bad. I got bigger things to deal with like remembering to eat. LOL. As long as I don't gain a bunch of weight I am doing well. I hope the same is true for you as you adjust.
20 Feb 2012
Weight gain usually depends on whether we take the meds for Hypo (underactive) or Hyper (overactive) thyroid. But, the comment about generics is exactly right! My Dr. told me that, particularly with thyroid meds, because an exact amount is crucial, its best to get brand name synthroid and cytomel (if you take the 2nd thyroid med, as I do). One med affects T3, the other T4. Oh, and I just recently had quite a large weight gain... going to be 60 this year, and for the first time, its nearly impossible for me to lose weight, despite working out 5 or 6 days a week... and, I mean, full on sweat! I was also told that we need to be eating every 2-2.5 hrs. at this age, providing we're eating little handfuls of veggies, fruits, nuts, oz. of cheese, etc. instead of my darn p. butter pretzels! Its hard for me to think about eating so often... no appetite... just weight! But, that's probably how I gained it... starvation mode!
9 Jan 2012
I am 63 and on 88mcg of Levothyroxine. I am finding it hard to lose weight too, despite exercising and diet. I lost 20 lbs on WW in 2009 b/4 being on the pills, and put on weight only after I started taking thyroid pills. You'd think I would have LOST, not gained, weight. In the past 4 mos. or so I didn't step on the scale until New Year's Day. My weight was the same to the decimal point despite holiday and b'day dinners all thru fall and winter, desserts, etc... my body seems to just want to hold onto the weight it has, like it's locked in. So you are not alone.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I started this medication last fall for an underactive thyroid. Since then I've been packing on the pounds even while watching every bite I take ...
12 answers • 18 Mar 2010
What happens when one refuses to take meds for hypothyrodism? I feel certain I had this for years and went along undetected without major problems... ...
2 answers • 23 Jul 2011
I am on 125mgs a day. Is this alot? Also I dont overeat but gaining alot of weight. (Not pregnant) Has anyone else got this problem?
2 answers • 24 Feb 2012
Are there hormones that are not usually checked in a blood screen that cause weight gain
3 answers • 2 Aug 2012
It seems that every drug I've taken for my panic disorder and bipolar disorder cause weight gain. I took a "medication vacation" for a ...
5 answers • 5 Apr 2015